Management of Chemotherapy-Induced Nausea & Vomiting - Episode 12
Transcript:Lee S. Schwartzberg, MD: What do you do for the anxiety that occurs that might require a different class of agents?
Eric Roeland, MD: So, in summary, for breakthrough, what we think about are D2 antagonists. We think about steroids. But, if we think anxiety is a big component, of course, we use our benzodiazepines. My benzodiazepine of choice is lorazepam just because it has fewer active metabolites, and is typically better tolerated. I think something that we really need to highlight here is that so much of our data has been on prophylaxis, prophylaxis, prophylaxis. And, if you actually look at how many studies have been breakthrough, or even defined what refractory is, it’s largely missing.
Rudy Navari had a study looking at metoclopramide versus olanzapine in the breakthrough setting. But, even after looking up definitions of what refractory is, I think NCCN just came out with something to even define refractory. Does that mean you have failed prophylactic guidelines and breakthrough? What does that mean?
Another way of maybe determining that, that seems a little easier, is just to call it chronic CINV. And, as a palliative care oncologist, I think of all the different receptors and I try to think of what can I reverse, what can’t I reverse? But, there are situations where people have GVHD (graft-versus-host disease), they’re infected, and they’re on a bunch of medications. Despite me thinking about it and trying to target all those receptors, it just exists and it’s just there. So, how do we treat in that setting?
Lee S. Schwartzberg, MD: I think it’s worth pointing out that there are other causes of nausea that may not be related to the drugs and are related specifically to the chemotherapy that occurred, like gastroparesis and brain metastases.
Eric Roeland, MD: Absolutely.
Lee S. Schwartzberg, MD: So, our audience should think that if you have what looks like chronic CINV, it may not be. It may be a completely different etiologic, physiologic reason.
Eric Roeland, MD: It’s definitely broadening your differential. I’ve diagnosed patients with leptomeningeal disease, brain metastases, and this is after many, many people had seen them. I just had to take a big step back and say, “Okay, what else am I missing here? This story doesn’t add up.”
Lee S. Schwartzberg, MD: I got burned a couple of times on renal insufficiency. Someone just comes in feeling lousy and nauseated all the time, we thought it was CINV. And then, of course, we get laboratories frequently, but sometimes you get surprised. So, not to think in the box, like anything in medicine, right?
James Natale, PharmD, BCOP: And other medications.
Lee S. Schwartzberg, MD: Right. And, definitely, other medications and interactions.
James Natale, PharmD, BCOP: Other opiates and other pain medicine, antimicrobials, all those certainly have their own incidence of nausea and vomiting. So, you can’t forget about those. Oftentimes, I know we put blinders on, but you can’t overlook those, because changing those medications actually solves the problem.
Eric Roeland, MD: What I’m doing now is after I’ve thought about it and I’ve excluded all these things, and they still have those symptoms, my drug of choice right now, my approach is olanzapine. And for those that don’t know what olanzapine is, olanzapine is an antipsychotic that we typically, at much higher doses, have used to treat bipolar disorder. The reason why it works, and my Fellows tend to remember this, is it’s promiscuous. And it’s promiscuous in that it hits multiple dopamine receptors and multiple serotonin receptors. There’s something about that that we don’t quite understand in the same way that we have our dirty TKIs, like sorafenib, that hit a bunch of receptors and maybe aren’t as clean as we’d like them to be.
Lee S. Schwartzberg, MD: So, maybe it’s better not to be clean, particularly with CINV. It’s an interaction of multiple pathways, right?
Eric Roeland, MD: Absolutely. And, maybe in the setting where this chronic refractory nausea continues, there’s something about hitting multiple receptors that maybe that’s why it works. The doses, of course, are much lower. Dr. Navari did most of the studies in this and uses 10 mg. It’s the convenience of once-a-day dosing. Do it at night, which causes a little bit of sedation and actually patients frequently like, and then you continue it either 4 to 5 days, thereafter. In palliative care, we’ve been using the olanzapine for nausea independent of chemotherapy. And dosing, in that setting, actually has a wide variation, anywhere from 2.5 mg up to 10 mg. That’s because some of us worry about the sedation caused by the higher dose. But, in my experience, the sedation is really the worst after the second day of olanzapine and often gets better thereafter. So, I don’t know if anyone else has any experience of using olanzapine. But, again, to Charles’ point about cost, it’s pennies as a generic drug in comparison to some of these other drugs.
Lee S. Schwartzberg, MD: Yes, it’s a very old drug. You have experience using it?
Charles L. Loprinzi, MD: Yes. And I was involved with Rudy Navari. He presented a paper at the MASCC, an ASCO-MASCC palliative care conference, last fall looking at the comments regarding regimens for highly emetogenic chemotherapies, steroids, 5-HT3, and NK1, and then randomized to olanzapine for placebo on top of that. It improved the ‘no nausea’ by about 15 to 20 percentage points for the whole 5-day period of time, and the complete response aspect of that, too. And, interestingly, like what you said, that there was an increase in drowsiness on day 2, but it got better after that. There are other studies that have looked at it instead of the NK1 receptor antagonist, which looked promising.
There’s one other drug that we haven’t talked about that a lot of people don’t know about and it’s similar to olanzapine. It also stimulates appetite and causes weight gain, which can be problematic because of a diabetic metabolic syndrome sort of thing, but can be helpful in patients with cancer where gaining some weight is not bad. Megestrol acetate also decreases nausea and vomiting, and we first noted that when we were looking at nausea and vomiting as a potential side effect for our early anorexia-cachexia studies. We asked the patients a month later if they were having nausea from this drug. The placebo group said 40% were having nausea and 15% of the megestrol acetate group said they were having nausea from it. Vomiting was 24% versus 8%, a two-thirds reduction. When we ended up publishing that we said, “Well, maybe it’s because they were getting lactose.” But, the amount of lactose they were getting is what you get in one-third of one ounce of milk per day, so that wasn’t it. We proposed it was because of the advanced cancer.
Subsequent studies have actually demonstrated it actually does decrease nausea and vomiting in advanced cancer. And a study has actually been done in patients getting chemotherapy where it also decreases nausea and vomiting. So, it’s something to think about occasionally. More often, in the non-chemotherapy nausea and vomiting setting, it does work.
Transcript Edited for Clarity